Cases That Test Your Skills

Severe GI distress: Is clozapine to blame?

Author and Disclosure Information

Mr. F, age 29, is being treated with clozapine for schizophrenia. He reports severe GI symptoms, especially after eating. Is clozapine the culprit?


 

References

CASE GI distress while taking clozapine

Mr. F, age 29, has a history of psychiatric hospitalizations for psychotic episodes. It took a herculean effort to get him to agree to try clozapine, to which he has experienced a modest to good response. Unfortunately, recently he has been experiencing significant upper gastrointestinal (GI) distress. He attributes this to clozapine, and asks if he can discontinue this medication.

HISTORY Nausea becomes severe

Mr. F, age 29, resides in a long-term residential setting for patients with serious mental illness who need additional support following acute hospitalization. He has treatment-refractory schizophrenia. He first developed symptoms at age 18, and experienced multiple psychotic episodes requiring psychiatric hospitalizations that lasted for months. He has had numerous antipsychotic trials and a course of electroconvulsive therapy, with limited benefit.

More recently, Mr. F’s symptoms began to stabilize on a medication regimen that includes clozapine, 350 mg/d at bedtime, and haloperidol, 2 mg/d. He has not required psychiatric hospitalization for the past year.

Within months of initiating clozapine, Mr. F starts to complain daily about symptoms of worsening abdominal pain, abdominal bloating, nausea, intermittent episodes of emesis, and heartburn. The symptoms begin when he wakes up, are worse in the morning, and persist throughout the morning. He has experienced occasional mild constipation, but no diarrhea or weight loss. There have been no major changes in his diet, addition of new medications, or significant use of nonsteroidal anti-inflammatory drugs.

Mr. F’s nausea worsens over the next several weeks, to the point he begins to significantly limit how much he eats to cope with it. His GI symptoms are also impacting his mood and daily functioning.

This is not Mr. F’s first experience with significant GI distress. A few months before his first psychotic episode, Mr. F began developing vision problems, joint and abdominal pain, and a general decline in social and academic functioning. At that time, he underwent a significant workup by both GI and integrative medicine, including stool testing, upper endoscopy, and a Cyrex panel (a complementary medicine approach to exploring for specific autoimmune conditions). Results were largely within expected parameters, though a hydrogen breath test was suggestive of possible small intestine bowel overgrowth. More recently, he has been adhering to a gluten-free diet, which his family felt may help prevent some of his physical symptoms as well as mitigate some of his psychotic symptoms. He now asks if he can stop taking clozapine.

EVALUATION Establishing the correct diagnosis

Initially, Mr. F is diagnosed with gastroesophageal reflux disease (GERD) and attempts to manage his symptoms with pharmacologic and diet-based interventions. He significantly cuts down on soda consumption, and undergoes trials of calcium carbonate, antiemetics, and a PPI. Unfortunately, no material improvements are noted, and he continued to experience significant upper GI distress, especially after meals.

The psychiatric treatment team, Mr. F, and his family seek consultation with a GI specialist, who recommends that Mr. F. undergo a nuclear medicine solid gastric emptying scintigraphy study to evaluate for gastroparesis (delayed gastric emptying).1 Results demonstrate grade 3 gastroparesis, with 56% radiotracer retainment at 4 hours. Mr. F is relieved to finally have an explanation for his persistent GI symptoms, and discusses his treatment options with the GI consultant and psychiatry team.

Continue to: The authors’ observations...

Pages

Next Article: